Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Wichita, KS

April 6, 2001Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 6, 2001, 9:42 PM CDT for Sedgwick County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 6, 2001, 9:42 PM CDT (02:42 UTC)
Expired
Apr 6, 2001, 10:45 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 10 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 7:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2001-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2001-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WUUS53 KICT 070242
SVRICT
KSC173-070345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
942 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1045 PM CDT.

* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST
  OF CLEARWATER TO 6 MILES NORTHWEST OF WELLINGTON...OR ALONG A LINE
  EXTENDING FROM 14 MILES SOUTHWEST OF DOWNTOWN WICHITA TO 24 MILES
  SOUTH OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1045 PM CDT...
  HAYSVILLE...
  MCCONNELL AFB...
  BEL AIRE...
  KECHI...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 1045 PM CDT.

LAT...LON 3751 9765 3745 9742 3749 9714 3789 9718

/WOLF

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 8:05 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 6, 8:05 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT FRI APR 6 2001

...MESOSCALE UPDATE...

LTST LAPS 1HR  AND 3HR SFC PRES CHG SHOWING 6MB/8MB FALLS OVR
CNTRL/SCNTRL KS.  THIS HAS RESULTED IN SVRL RPTS OF 50+ MPH WNDS FM
THE S.  KICT HAS GUSTED TO 47 MPH.  THE ASSOCIATED MIXING HAS DROPED
SFC DEWPTS INTO THE UPR 50S.  HODOGRAPHS SHOWS NRLY STRAIGHT
LINE...WITH ROTATING STORMS LOOKING LESS LIKELY...SPCLY WITH STORMS
MOVG INTO LESS FAVORABLE INSTBY.  EVEN THOUGH THE STORMS APPEAR TO
BE WEAKENING...THE POTENTIAL FOR A WAKE LOW EVENT IS VRY PSBL. THE
COMBO OF STG GRADIENT WINDS...RELATIVELY DRY AIR ALF AND EVAPORATION
FM DIMINISHING STORMS POINT TO A PSBL WAKE LO EVENT.

HOWERTON

In the hours before

Special weather statement, Apr 6, 7:38 PM CDT, 2 hours 4 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070138-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CST FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN
Special weather statement, Apr 6, 9:09 PM CDT, 33 minutes before
KSZ032-033-047>053-067>070-082-083-091>094-098-070600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
909 PM CDT FRI APR 6 2001

...STRONG WINDS ARE LIKELY THROUGH 1 AM...

WINDS OF 50 TO 60 MPH WILL BE LIKELY OVER THE REGION THROUGH 1 AM.
ANY OF THE STORMS ACROSS THE AREA MAY PRODUCE ISOLATED WIND
DAMAGE.  THE STRONG WINDS EITHER MAY OR MAY NOT BE ASSOCIATED WITH
THUNDERSTORMS OR RAIN.  EVERYONE SHOULD BE PREPARED FOR STRONG
WINDS THROUGH 1 AM. STAY AWAY FROM WINDOWS AND REMAIN INDOORS.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:46 PM CDTSevere Thunderstorm WarningICTHarper44 min
Apr 6, 9:05 PM CDTSevere Thunderstorm WarningICTBarton40 min
Apr 6, 9:11 PM CDTSevere Thunderstorm WarningICTSumner64 min
Apr 6, 9:20 PM CDTSevere Thunderstorm WarningICTRice40 min
Apr 6, 9:28 PM CDTSevere Thunderstorm WarningICTRussell32 min
Apr 6, 9:36 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln54 min
Apr 6, 9:46 PM CDTSevere Thunderstorm WarningICTSaline59 min
Apr 6, 9:57 PM CDTSevere Thunderstorm WarningICTButler, Cowley63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.